Volume 15, issue 2 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Casson towers and filtrations of the smooth knot concordance group

Arunima Ray

Algebraic & Geometric Topology 15 (2015) 1119–1159
Abstract

The n–solvable filtration {n}n=0 of the smooth knot concordance group (denoted by C) due to Cochran, Orr and Teichner has been instrumental in the study of knot concordance in recent years. Part of its significance is due to the fact that certain geometric attributes of a knot imply membership in various levels of the filtration. We show the counterpart of this fact for two new filtrations of C due to Cochran, Harvey and Horn; the positive and negative filtrations, denoted by {Pn}n=0 and {Nn}n=0 respectively. In particular, we show that if a knot K bounds a Casson tower of height n + 2 in B4 with only positive (resp. negative) kinks in the base-level kinky disk, then K Pn (resp. Nn). En route to this result we show that if a knot K bounds a Casson tower of height n + 2 in B4, it bounds an embedded (symmetric) grope of height n + 2 and is therefore n–solvable. We also define a variant of Casson towers and show that if K bounds a tower of type (2,n) in B4, it is n–solvable. If K bounds such a tower with only positive (resp. negative) kinks in the base-level kinky disk then K Pn (resp. K Nn). Our results show that either every knot which bounds a Casson tower of height three is topologically slice or there exists a knot in n which is not topologically slice. We also give a 3–dimensional characterization, up to concordance, of knots which bound kinky disks in B4 with only positive (resp. negative) kinks; such knots form a subset of P0 (resp. N0).

Keywords
knot concordance, knot theory, filtrations, Casson towers
Mathematical Subject Classification 2010
Primary: 57M25
References
Publication
Received: 1 June 2014
Revised: 3 July 2014
Accepted: 9 August 2014
Published: 22 April 2015
Authors
Arunima Ray
Department of Mathematics
Brandeis University
MS-050
415 South St
Waltham, MA 02453
USA
http://people.brandeis.edu/~aruray